Which of the following is the most appropriate next step in management for this patient’s condition?
This patient is suffering from sympathomimetic toxicity. Signs of a sympathomimetic toxidrome include agitation, psychosis, delirium, tachycardia, hypertension, diaphoresis, mydriatic (dilated) pupils, and decreased bowel sounds. The features of anticholinergic toxidromes overlap with many features of sympathomimetic toxidromes. A clinical finding that can be used to differentiate the two toxidromes is diaphoresis. Diaphoretic skin supports a sympathomimetic ingestion, while dry, warm skin supports anticholinergic ingestion. Examples of substances that can cause a sympathomimetic toxidrome ae cocaine, amphetamines, synthetic cannabinoids, ketamine, bath salts, and ecstasy (MDMA). The treatment for this toxidrome is mostly supportive care, such as benzodiazepines and cooling. Cocaine can cause coronary artery vasospasm along with sodium-channel blockade, which can predispose to cardiac arrhythmia. For this reason, a 12-lead EKG is important in any patient with possible cocaine toxicity. Sodium bicarbonate (Choice A) would be beneficial in salicylate toxicity, tricyclic antidepressant toxicity, or cocaine toxicity if the QRS was widened. The EKG for this patient has a normal QRS interval (<120msec). Physostigmine (Choice C) is an acetylcholinesterase inhibitor. This medication would likely worsen the patient’s tachycardia. Physostigmine is the antidote for anticholinergic toxicity. However, physostigmine should not be used in TCA overdose as it may increase the risk of cardiac arrhythmia. Naloxone (Choice D) is the antidote for opioid toxicity. Signs of opioid overdose include miotic (constricted) pupils, respiratory depression, and CNS depression. This patient does not possess these symptoms on exam. Diazepam (Choice B) is the best treatment. Correct Answer: B
Greene S. General Management of Poisoned Patients. “Chapter 176: General Management of Poisoned Patients”. In: Tintinalli JE, Ma O, Yealy DM, Meckler GD, Stapczynski J, Cline DM, Thomas SH. eds. Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, 9th ed. McGraw-Hill.
Donaldson, R. (2019). Cocaine toxicity. WikEm. https://www.wikem.org/wiki/Cocaine_toxicity